Nebraska, 2003Tornado in Nebraska, May 3, 2003
May 3, 2003 · NWS CYS · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 3, 12:40 PM MST, 3 hours 20 minutes earlier.
Area forecast discussion, May 3, 12:40 PM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
140 PM MDT SAT MAY 3 2003
.SHORT TERM...LEFT FRONT QUADRANT OF JET EDGES INTO EXTREME SOUTHERN
PORTION OF CWA THIS EVENING...THEN SINKS SOUTHEAST OF THE AREA
TONIGHT. A SHORTWAVE WILL CONTINUE TO MOVE ACROSS THE FORECAST AREA
THIS EVENING IN SOUTHWEST UPPER FLOW. AN UPPER LOW THEN DEVELOPS
OVER NORTHEAST WYOMING SUNDAY MORNING AND MOVES INTO THE PLAINS
DURING THE DAY. FLOW ALOFT OVER THE CWA BECOMES NORTHWEST SUNDAY.
AT THE SURFACE...LOW PRESSURE OVER NORTHEAST WYOMING MOVES INTO
SOUTH DAKOTA EARLY SUNDAY...WITH ANOTHER STRONGER SURFACE LOW
DEVELOPING OVER NORTHEAST COLORADO...WHICH WILL MOVE INTO
KANSAS/NEBRASKA SUNDAY. THE LOW TO THE NORTH WILL DRAG A WEAK COLD
FRONT ACROSS THE AREA TONIGHT AND SUNDAY. SURFACE WINDS WILL BECOME
WEST ACROSS THE WYOMING PORTION OF THE CWA THIS EVENING. SOUTHERLY
WINDS IN THE PANHANDLE WILL BECOME WEST TO NORTHWEST SUNDAY
MORNING. WINDY CONDITIONS WILL DEVELOP SUNDAY AS THE
SHORTWAVE...UPPER LOW AND SURFACE LOWS MOVE EAST OF THE FORECAST
AREA. A WIND ADVISORY MAY BE NEEDED FOR SUNDAY FOR THE
PANHANDLE...BUT WILL LET MID SHIFT DETERMINE. LOW LEVEL MOISTURE
WILL CONTINUE TO DECREASE ACROSS THE AREA WITH THE EXCEPTION OF THE
SOUTH CENTRAL MOUNTAINS. MID LEVEL MOISTURE WILL BE PRESENT THROUGH
THE PERIOD. LIS WILL BE AROUND -6 IN THE PANHANDLE THIS
EVENING...THEN DECREASE AS THE EVENING PROGRESSES. WILL GO WITH
ISOLATED SHOWERS AND THUNDERSTORMS THIS EVENING ACROSS THE WYOMING
PORTION OF THE CWA AND SCATTERED IN THE NEBRASKA PANHANDLE. SOME
STORMS MAY BE SEVERE IN THE NEBRASKA PANHANDLE FROM LATE THIS
AFTERNOON THROUGH THIS EVENING.
.LONG TERM...BY SUNDAY EVENING THE UPPER LOW WILL BE OVER SOUTH DAKOTA
OR NEBRASKA AND THEN MOVE SLOWLY EAST AS IT MOVES INTO THE MEAN RIDGE
POSITION. A BRIEF REX BLOCK WILL KEEP THE SYSTEM OVER THE PLAINS
AND AFFECTING THE CWA SUNDAY NIGHT AND INTO MONDAY. AN APPROACHING
SHORTWAVE TROUGH WILL GET CLOSE ENOUGHT MONDAY AND MONDAY NIGHT TO
GIVE IT A NUDGE EAST. THE FEATURE IS KEPT FURTHER WEST BY THE AVN
...OVER SOUTH CENTRAL SOUTH DAKOTA 00Z MONDAY...BUT ITS SURFACE
REFLECTION IS FURTHER EAST THAN THE POSITION FROM THE ETA. THE NET
RESULT WILL BE A TIGHT NORTHWEST GRADIENT OVER THE CWA...CONTINUING
THE STRONG WINDS THROUGH SUNDAY NIGHT. THE HIGHER POPS THROUGH
MONDAY WILL CONTINUE TO BE OVER THE NORTHEAST PART OF THE CWA...IN
THE CYCLONIC FLOW AROUND THE LOW AND OVER THE MOUNTAINS DUE TO
OROGRAPHICS. THERE WILL LIKELY ALSO BE BANDED PRECIPITATION IN THE
FAVORED KEAN TO KIML AREA. THE CWA WILL THEN BE BETWEEN SYSTEMS FOR
TUESDAY WITH STRONGER WESTERLY FLOW ALOFT TO OUR SOUTH. WILL KEEP
LOW POPS FOR THE AFTERNOON AND EVENING HOURS. BOUNDARY LAYER MOISTURE
INCREASES WEDNESDAY AFTERNOON AND WITH A SHORTWAVE TROUGH MOVING
OVER THE AREA IN THE SOUTHWEST FLOW ALOFT...A SCATTERED COVERAGE OF
SHOWERS AND THUNDERSTORMS SHOULD FORM. DIFFERENCES THEN EXIST FOR
THE THURSDAY THROUGH SATURDAY TIME PERIOD AS THE GFS NOW DEPICTS AN
UPPER LOW MOVING INTO THE WESTERN PART OF THE NATION UNDER THE
WESTERN CANADIAN UPPER LOW. THIS IS A LARGE DEPARTURE FROM PREVIOUS
RUNS AND DIFFERS CONSIDERABLY FROM THE LATEST CANADIAN MODEL. IF
GFS VERIFIES...A LATE SPRING SNOWSTORM COULD TAKE PLACE FRIDAY NIGHT
AND SATURDAY MORNING. FOR NOW WILL KEEP POPS IN THE SCATTERED
CATEGORY.
.CYS...
WY...NONE.
NE...NONE.
KMD/WEILAND
Hazardous weather outlook, May 3, 9:25 AM MST, 6 hours 35 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-041115-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1025 AM MDT SAT MAY 3 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
OVER SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE THIS
AFTERNOON AND PERSIST INTO THE EVENING.
THE THUNDERSTORMS OVER THE NEBRASKA PANHANDLE WILL RAPIDLY DEVELOP
THIS AFTERNOON AND MAY BECOME SEVERE. THIS WILL BE DUE TO LINGERING
MOISTURE...INCREASING INSTABILITY AND A PASSING UPPER LEVEL
DISTURBANCE.
A DEVELOPING SURFACE FRONT JUST WEST OF THE NEBRASKA PANHANDLE THIS
EVENING...PLUS INCREASING MOISTURE AND INSTABILITY AGAIN...COULD
CAUSE THUNDERSTORMS TO RAPIDLY INTENSIFY THIS EVENING. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
AS A STORM SYSTEM MOVES EAST THROUGH THE DAKOTAS SUNDAY...STRONG
WINDS WILL SPREAD FROM SOUTHEAST WYOMING ACROSS THE WESTERN NEBRASKA
PANHANDLE. GUSTS TO 45 MPH WILL BE POSSIBLE.
PEOPLE PLANNING TRAVEL OR OUTDOOR ACTIVITIES SUNDAY SHOULD BE
PREPARED FOR THE ONSET OF STRONG GUSTY WINDS. TRAVELERS IN
LIGHTWEIGHT OR HIGH PROFILE VEHICLES WILL BE PARTICULARLY AT RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN THE
WESTERN NEBRASKA PANHANDLE.
COX/KMD
WCJIN-WYSE-WYNE
In the hours before
Local storm report, May 3, 2:15 PM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
315 PM MDT SAT MAY 3 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0308 AM 3 NE MITCHELL NE 1.00 INCH HAIL
05/03/03 SCOTTS BLUFF HAIL COVERING GROUND
JKLocal storm report, May 3, 2:15 PM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE CHEYENNE, WY
315 PM MDT SAT MAY 3 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0308 PM 3 NE MITCHELL NE 1.00 INCH HAIL
05/03/03 SCOTTS BLUFF HAIL COVERING GROUND
JKLocal storm report, May 3, 3:55 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
455 PM MDT SAT MAY 3 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0341 PM 4 S LAKE MINATARE NE FX TORNADO
05/03/03 SCOTTS BLUFF F-SCALE RATING NOT YET DETERMINED
0357 PM 4 SE LAKE MINATARE NE FX TORNADO
05/03/03 SCOTTS BLUFF F-SCALE RATING NOT YET DETERMINED
0400 PM 5 SE LAKE MINATARE NE FX TORNADO
05/03/03 SCOTTS BLUFF F-SCALE RATING NOT YET DETERMINED
TREE DAMAGE
0400 PM 5 SE LAKE MINATARE NE FX TORNADO
05/03/03 SCOTTS BLUFF F-SCALE RATING NOT YET DETERMINED
COW SHED DESTROYED...NUMEROUS
DOWNED TREES
0450 PM 3 E ANGORA NE 2.75 INCH HAIL
05/03/03 SCOTTS BLUFF
MRCLocal storm report, May 3, 3:58 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED LAST ENTRY COUNTY
NATIONAL WEATHER SERVICE CHEYENNE WY
458 PM MDT SAT MAY 3 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0341 PM 4 S LAKE MINATARE NE FX TORNADO
05/03/03 SCOTTS BLUFF F-SCALE RATING NOT YET DETERMINED
0357 PM 4 SE LAKE MINATARE NE FX TORNADO
05/03/03 SCOTTS BLUFF F-SCALE RATING NOT YET DETERMINED
0400 PM 5 SE LAKE MINATARE NE FX TORNADO
05/03/03 SCOTTS BLUFF F-SCALE RATING NOT YET DETERMINED
TREE DAMAGE
0400 PM 5 SE LAKE MINATARE NE FX TORNADO
05/03/03 SCOTTS BLUFF F-SCALE RATING NOT YET DETERMINED
COW SHED DESTROYED...NUMEROUS
DOWNED TREES
0450 PM 3 E ANGORA NE 2.75 INCH HAIL
05/03/03 MORRILL
MRCTornado, Morrill
- When
- May 3, 4:00 PM MST to 4:35 PM MST
- Where
- Morrill County, 5 mi E of Angora
- Rating
- F1
- Path length
- 4 mi
- Path width
- 100 yd
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.850, -103.017
Tornado destroyed mobile home, damaged a wind mill and damaged an irrigation center pivot. Power lines also blown down along track.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in North Carolina, May 3, 2003$7.2 million · 2.75 in hail · 22 events
- Hail in North Carolina, May 3, 2003$3.0 million · 1.5 in hail · 1 event
- Tornadoes and Hail in Texas, May 3, 2003$12,000 · F2 · 7 events
- Hail and Damaging Winds in Mississippi, May 3, 2003$181,000 · 1.75 in hail · 35 events
- Tornado in Nebraska, May 3, 2003$100,000 · F1 · 1 event
- Damaging Winds in Louisiana, May 3, 2003$150,000 · 55 kt wind · 3 events
- Tornadoes and Hail in Texas, May 3, 2003$50,000 · F0 · 17 events
- Hail and Damaging Wind in North Carolina, May 3, 2003$100,000 · 1.75 in hail · 2 events
- Hail in South Carolina, May 3, 2003$100,000 · 1 in hail · 1 event
- Damaging Wind in Alabama, May 3, 2003$75,000 · 55 kt wind · 1 event
- Hail in North Carolina, May 3, 2003$75,000 · 1.75 in hail · 1 event
- Tornado in Nebraska, May 3, 2003$50,000 · F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361970.